Alert archive / Oregon / Freeze Warnings in 2011

Freeze Warning 27, NWS Medford, OR

December 3, 2011Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Dec 3, 2011, 2:17 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 4, 2011, 2:00 AM PST. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2011, 2:17 PM PST (22:17 UTC)
In effect from
Dec 4, 2011, 2:00 AM PST
Expired
Dec 4, 2011, 3:24 AM PST
In force
84 min
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Dec 3, 2:07 PM PST, 10 minutes earlier.

Area forecast discussion, Dec 3, 2:07 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
207 PM PST SAT DEC 3 2011

.SHORT TERM...THE LONGWAVE PATTERN WILL HARDLY CHANGE AT ALL
THROUGH THE SHORT TERM WITH A BIG RIDGE REMAINING PARKED OVER THE
NORTHEAST PACIFIC AND DRY NORTHERLY FLOW ALOFT OVER THE WEST COAST
THROUGH TUESDAY. IN A NUTSHELL, THIS MEANS THAT WHAT WE HAVE IN
MOST LOCATIONS TODAY WILL BE WHAT WE GET OVER THE NEXT SEVERAL
DAYS, AT LEAST.

STRATUS AND FOG HAS ERODED FROM THE WESTERN VALLEYS SOMEWHAT THIS
AFTERNOON, BUT THE UPPER ROGUE AND THE UMPQUA FROM ROSEBURG NORTH
REMAIN SOCKED IN. WE HAVE REACHED PEAK SUN, SO FOG AND STRATUS
WILL START TO FILL IN AGAIN. I CAN'T FIND ANYTHING TO DISRUPT THIS
PATTERN THROUGH WEDNESDAY AT LEAST AND THUS HAVE EXTENDED THE AIR
STAGNATION ADVISORY THROUGH WEDNESDAY. FOR TONIGHT, I EXPECT A
REPEAT OF LAST NIGHT WHICH MEANS STRATUS/FG IN THE INLAND WEST
SIDE VALLEYS. WE WILL ALSO SEE SUB-FREEZING LOWS OVER PARTS OF
COOS COUNTY AND THUS I UPGRADED THE FREEZE WATCH TO A WARNING FOR
LATE TONIGHT AND TOMORROW MORNING.

THERE WILL BE A FEW DISTURBANCES TOPPING THE RIDGE, BUT RIGHT NOW
NONE OF THEM LOOKS SIGNFICANT ENOUGH TO CLEAR OUT THE STRATUS. THE
FIRST SUCH SHORT WAVE WILL PUSH INTO THE NORTHERN ROCKIES TONIGHT
AND DIG INTO THE CENTRAL ROCKIES AND EASTERN GREAT BASIN TOMORROW.
IT IS FAR ENOUGH EAST TO HAVE LITTLE EFFECT WEST OF THE CASCADES,
BUT IT WILL BRING COLDER AIR TO THE EAST SIDE AND REINFORCE THE
GRADIENT TO KEEP THINGS MIXED THERE. THIS COLDER AIR WILL FILTER
INTO THE WEST SIDE AS WELL. THE MODELS ARE COLD SUNDAY NIGHT ON
THE EAST SIDE WITH LOWS IN THE LOWER TEENS AND EVEN SOME SINGLE
DIGITS. WE COULD SEE PRETTY COLD TEMPERATURES ON THE WEST SIDE,
AND IN FACT THE GFS MOS SHOWS LOWS IN THE UPPER TEENS IN MEDFORD
MONDAY MORNING. HAVE NOT GONE THAT COLD, BUT DID LOWER TEMPS
ACROSS THE BOARD FOR SUNDAY NIGHT. THAT SAID, I ALSO OPTED TO GO
STRAIGHT TO A FREEZE WARNING FOR PORTIONS OF COOS COUNTY SUNDAY
NIGHT AND MONDAY MORNING. I ALSO ADJUSTED CLOUDS AND TEMPERATURES
TO ACCOUNT FOR MORE PERSISTENT FOG AND STRATUS ON THE WEST SIDE
THROUGH TUESDAY. -WRIGHT

.LONG TERM...THE OPERATIONAL MODELS REMAIN IN FAIRLY GOOD AGREEMENT
FROM NEXT WEDNESDAY INTO NEXT WEEKEND. THE OMEGA BLOCK WILL REMAIN
IN PLACE WHICH MEANS MUCH OF THE SAME WITH COLD MORNINGS AND COOL
AFTERNOONS IN THE VALLEYS AND MILDER OVER THE RIDGETOPS. THE CONCERN
IS THAT WE COULD CONTINUE TO HAVE FREEZING FOG IN THE WESTSIDE
VALLEYS IN THE EVENING INTO MOST OF THE MORNING HOURS. THE EC AND
GFS SHOW A SHORTWAVE MOVING IN FROM THE NORTH EARLY THURSDAY MORNING
WHICH MAY BE STRONG ENOUGH TO MIX THINGS OUT. THERE ARE SOME
INDICATIONS THAT THE OVERALL PATTERN WILL NOT CHANGE MUCH FOR THE
NEXT 7 TO 10 DAYS. MAP

&&

.AVIATION...THE MAIN IMPACT WILL BE FREEZING FOG IN THE ROGUE AND
ILLINOIS VALLEY AND UMPQUA BASIN AGAIN LATER THIS EVENING THROUGH
SUNDAY MORNING. THE LOW CLOUDS AND FOG CONTINUE TO HANG TOUGH IN
THE ROGUE VALLEY. CONFIDENCE IS HIGH THAT CIGS/VIS REMAIN IFR AT
KMFR THROUGH THIS EVENING. THE FOG MAY LIFT TO A LOW OVERCAST FOR A
FEW HOURS LATE THIS AFTERNOON INTO EARLY EVENING...THEN FOG AND LOW
CIGS RETURN EARLY THIS EVENING AND LASTING THROUGH SUNDAY MORNING.
MEANWHILE...THERE IS A CHANCE FOR VFR CONDITIONS TO DEVELOP FOR A
COUPLE OF HOURS AT KRBG...BUT MOST LIKELY FOG AND LOW CLOUDS WILL
RE DEVELOP AGAIN BETWEEN 3-4Z. ELSEWHERE SKIES SHOULD REMAIN CLEAR
WITH VFR CONDITIONS PREVAILING. MAP

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 2 AM TO 8 AM PST SUNDAY FOR ORZ021.
     FREEZE WARNING FROM 2 AM TO 8 AM PST MONDAY FOR ORZ021.
     AIR STAGNATION ADVISORY UNTIL 4 PM PST WEDNESDAY FOR
     ORZ023-024-026.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SUNDAY
     FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SUNDAY
     FOR PZZ350.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST MONDAY
     FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST MONDAY FOR PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 PM PST SUNDAY FOR PZZ376.
Hazardous weather outlook, Dec 3, 2:16 PM PST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
216 PM PST SAT DEC 3 2011

ORZ023-024-026-041615-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
216 PM PST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
WEDNESDAY. PLEASE SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
WEDNESDAY. NO OTHER SIGNIFICANT WEATHER IS EXPECTED DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL BE NECESSARY.

ORZ021-041615-
SOUTH CENTRAL OREGON COAST-
216 PM PST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WARNING HAS BEEN ISSUED EFFECTIVE FROM 2 AM TONIGHT UNTIL 8
AM PST SUNDAY. PLEASE SEE THE LATEST WARNING MESSAGE FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST SUNDAY. A
FREEZE WARNING WILL ALSO BE IN EFFECT FROM 2 AM TO 8 AM PST MONDAY
MORNING. THE CLEAR AND COLD PATTERN WILL CONTINUE UNTIL AT LEAST
MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MSO

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 3:59 AM PSTFreeze WatchMFRCoos, Curry, Douglas10 hr
Dec 3, 2:17 PM PSTFreeze WarningMFRCoos, Curry, Douglas43 hr

Nearby

Freeze Warnings in Oregon, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.